Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 122, NWS Indianapolis, IN

July 12, 2004Lawrence County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 12, 2004, 5:36 AM EST for Lawrence County, Martin County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 5:36 AM EST (10:36 UTC)
Expired
Jul 12, 2004, 6:15 AM EST
In force
39 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Lawrence County, IN, Martin County, IN

The radar

The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 121036
SVRIND
INC093-101-121115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
537 AM EST MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA
  THIS INCLUDES THE CITY OF BEDFORD
  NORTHEASTERN MARTIN COUNTY IN SOUTHWEST INDIANA

* UNTIL 615 AM EST

* AT 531 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF OOLITIC...OR
  ABOUT 13 MILES WEST OF BEDFORD...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OOLITIC AROUND 550 AM EST
  BEDFORD AROUND 555 AM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3901 8668 3882 8681 3873 8651 3896 8637

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:00 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 12, 3:00 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST MON JUL 12 2004

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN INTO TUESDAY.

MODELS CONTINUE TO BE IN DECENT AGREEMENT AND WILL USE A BLEND OF
MOS TEMPS AND PRECIP CHCS THIS FCST CYCLE.

LATEST SFC MAP SHOWS SFC LOW ACROSS LAKE MICHIGAN WITH WARM FRONT
ACROSS NE INDIANA. SFC TROUGH EXTENDS SOUTH ACROSS E IL WITH DEEPEST
SFC MOISTURE ACROSS IN WHERE DEWPOINTS REMAIN IN THE LOW/MID 70S.

SLOW MOVING CONVECTION PRODUCING TORRENTIAL RAINS OF 2+ INCHES/HR
NOW DEVELOPING ON NOSE OF MODEST 20-25KT LLJ ACROSS SOUTHWEST
PORTION OF THE CWA. ISENTROPIC LIFT/WAA WILL PERSIST THROUGH MIDDAY
WHILE 850MB 20-30KT JET WILL TRAVERSE THE CWA AFTER SUNRISE. THIS IS
DUE IN PART TO THE UPPER WAVE THAT IS SAGGING SOUTHEAST INTO THE
REGION.

EXPECT HIGHEST CHCS FOR PRECIP ACROSS THE SOUTHERN HALF THIS
MORNING...THEN LOWER CHCS THIS AFTERNOON AS WEAK SFC BOUNDARY SAGS
INTO THE REGION IN WAKE OF UPPER WAVE. STRONG MID LEVEL WAA IS ALSO
FCST SO THIS MAY INHIBIT GREATER COVERAGE/CHCS FOR STORMS LATE THIS
AFTERNOON/EVENING.

LOW LEVEL THERMAL RIDGE WILL BE DRAWN ACROSS THE REGION TONIGHT IN
ADVANCE OF THE ANOMALOUSLY STRONG UPPER WAVE DIVING INTO THE UPPER
MIDWEST. THIS SHOULD ACT TO ALLOW TEMPS TO HEAT INTO/AROUND 90/LOW
90S TUESDAY. WARM MID LEVELS INITIALLY SHOULD CAP ANY CONVECTION
HOWEVER STRONG ISENTROPIC LIFT WILL ACT TO COOL/LIFT THE ATMOSPHERE
BY LATE DAY. EXPECT STORM CHCS TO INCREASE BY LATE DAY TUESDAY AND
PERSIST TUESDAY NIGHT AS 100KT UPPER JET AND UPPER DIFFLUENCE FORCE
AND SUSTAIN ANY CONVECTION THAT DEVELOPS NW OF THE CWA. WIND FIELDS
AND INSTABILITY CONTINUE TO BE IMPRESSIVE AND SUGGEST A HEALTHY RISK
FOR SEVERE WEATHER IF STORMS DEVELOP.

NO SIG CHANGES WEDS AND BEYOND AS STABLE LONGWAVE RIDGE/TROUGH
PATTERN REMAINS IN PLACE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 11, 12:40 PM EST, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1240 PM EST SUN JUL 11 2004

INZ021-028>031-035>049-051>057-060>065-067>072-120919-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1240 PM EST SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL INDIANA THIS
AFTERNOON AND EVENING. THE PRIMARY THREATS FROM THESE STORMS WILL BE
HEAVY RAIN AND FREQUENT LIGHTNING.

ANOTHER ROUND OF THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT. THESE
STORMS WILL PRODUCE HEAVY RAIN AND PERHAPS GUSTY WINDS AND SMALL
HAIL. FLOODING WILL BE AN INCREASING THREAT TONIGHT.

AN ISOLATED SEVERE STORM WITH DAMAGING WINDS CANNOT BE RULED OUT
THIS AFTERNOON OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY

THUNDERSTORMS WITH HEAVY RAIN WILL LINGER ON MONDAY MORNING. MORE
STORMS ARE POSSIBLE ON TUESDAY. SOME OF THE STORMS ON TUESDAY MAY
BECOME SEVERE WITH DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY OR TUESDAY NIGHT.  SPOTTERS
ARE ENCOURAGED TO REPORT ANY FLOODING OBSERVED THIS AFTERNOON INTO
MONDAY MORNING.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:08 AM ESTFlash Flood WarningINDDaviess2 hr
Jul 12, 3:30 AM ESTFlash Flood WarningINDSullivan2 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.